Indiana, 2011

Flash Flood and Hail in Indiana, April 19, 2011

April 19, 2011 · NWS IND · 8 events in 7 counties and zones

Scattered showers and thunderstorms pushed east out of central Illinois into central Indiana during the late morning and early afternoon hours of the 19th of April. The bulk of the severe reports came in the form of large hail, with a couple golf ball sized hail reports noted as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered showers and thunderstorms pushed east out of central Illinois into central Indiana during the late morning and early afternoon hours of the 19th of April. The bulk of the severe reports came in the form of large hail, with a couple golf ball sized hail reports noted as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 19, 5:50 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 19, 5:50 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 AM EDT TUE APR 19 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE
ACROSS CENTRAL INDIANA TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM
IS EXPECTED TO APPROACH INDIANA AND PUSH NORTH TO THE GREAT LAKES
TONIGHT. A COLD FRONT TRAILING FROM THE LOW IS EXPECTED TO PASS
ACROSS INDIANA LATE TONIGHT...GENERATING MORE STORMS...SOME OF
WHICH COULD BE SEVERE. HIGH PRESSURE IS THEN EXPECTED TO BUILD
ACROSS THE AREA ON WEDNESDAY AFTERNOON AND THURSDAY PROVIDING DRY
WEATHER.

ANOTHER LOW TAKES SHAPE IN THE PLAINS LATE IN THE WEEK AND HELPS
ESTABLISH A FRONTAL BOUNDARY THAT REMAINS IN THE REGION THROUGH
THE END OF THE FORECAST PERIOD...PROVIDING NEARLY CONSTANT SHOWER
AND THUNDERSTORM CHANCES THROUGH MONDAY.

&&

.NEAR TERM /TODAY AND TONIGHT/...

SURFACE ANALYSIS EARLY THIS MORNING SHOWS A WARM FRONTAL BOUNDARY
ACROSS SOUTHERN INDIANA STRETCHING WEST TO LOW PRESSURE OVER THE
OKLAHOMA PANHANDLE. WATER VAPOR IMAGERY SHOWS ABUNDANT MOISTURE
STREAMING ACROSS THE PLAINS STATES AND MISSISSIPPI VALLEY IN THE
NEARLY ZONAL FLOW. SOUTHERLY FLOW ON THE SOUTH SIDE OF THE WARM
FRONT WAS ADVECTING WARM AND MOIST AIR TOWARD CENTRAL INDIANA WITH
DEW POINTS IN THE MIDDLE 60S ACROSS SOUTHERN ILLINOIS AND WESTERN
KENTUCKY. MEANWHILE ON THE NORTH SIDE OF THE FRONTAL BOUNDARY
NORTHEAST WINDS CONTINUED TO PREVAIL ALONG WITH TEMPERATURES AND
DEW POINTS IN THE 40S.

MAIN FORECAST CHALLENGE TODAY WILL BE POPS AND SEVERE THREAT TIMING.

GFS 300K ISENTROPIC SURFACE SHOWS STRONG ISENTROPIC LIFT CONTINUING
OVERNIGHT BEFORE ADVECTING NORTHWARD AS THE WARM FRONT PUSHES
NORTH THIS AFTERNOON. GIVEN THE MOIST AIR MASS AND THIS UPGLIDE
AHEAD OF THE LOW....WILL CONTINUE TO EXPECTED SHOWERS AND SCT
THUNDERSTORMS ACROSS CENTRAL INDIANA OVERNIGHT BEFORE TAPERING OFF
LATER THIS MORNING.

FORECAST SOUNDINGS ACROSS THE FORECAST AREA SHOW A LINGERING LOWER
LEVEL INVERSION IN PLACE IN MOST AREAS LONG AND NORTH OF THE WARM
FRONT. ABOVE THE INVERSION...MUCH BETTER INSTABILITY LOOKS TO BE
IN PLACE AS STEEP LAPSE RATES ARE PRESENT. FURTHERMORE ACROSS THE
AREA VERY FAVORABLE WIND SHEAR IS PRESENT AS STORM RELATIVE
HELICITY IS IN EXCESS OF 300 M2/S2 FOR MUCH OF THE DAY. THUS ANY
CONVECTIVE DEVELOPMENT THAT DOES OCCUR WILL HAVE A VERY FAVORABLE
ENVIRONMENT IN WHICH TO SPIN.

ONGOING TIMING THOUGHTS REMAIN SIMILAR TO PREVIOUS RUNS AS INITIAL
THREAT WILL BE THIS AFTERNOON ACROSS SOUTHERN PARTS OF THE
FORECAST AREA...SOUTH OF THE WARM FRONT WHERE LIFTED INDEX
READINGS WILL BE LESS THAN -6. GFS SHOWS A STRONG LLJ NEAR 50 KNTS
PUSHING NORTH ACROSS INDIANA LATE THIS AFTERNOON AND
EVENING...HELPING TO PUSH THE WARM FRONT NORTH ALONG WITH THE
WARM...MOIST AND UNSTABLE AIR. THUS EXPECT ONSET MAINLY THIS
AFTERNOON AND CONTINUING INTO THE EVENING HOURS...SPREADING FROM
SOUTH TO NORTH AS THE LLJ WIELDS ITS INFLUENCE. THUS ALTHOUGH A
COMPLETE SOAKER OF A DAY IS NOT EXPECTED...WILL TRY AND FOCUS HIGH
CATEGORICAL POPS MAINLY DURING THE AFTERNOON HOURS.

SECOND ROUND OF STORMS WILL COME LATE TONIGHT AS MODELS PUSH THE
LOW TOWARD MICHIGAN AND THE COLD FRONT IS DRAGGED ACROSS INDIANA.
BY THIS TIME...ANY DAYTIME HEATING WILL BE LOST...HOWEVER A
NEGATIVELY TILTED UPPER SHORT WAVE WILL BEGIN TO INFLUENCE THE
SYSTEM AND FORECAST SOUNDINGS CONTINUE TO SHOW FAVORABLE
INSTABILITY WITH CAPE IN EXCESS OF 2000 J/KG AND FAVORABLE
HELICITY VALUES FOR ROTATING STORMS. THUS AGAIN WILL AIM FOR
CATEGORICAL POPS TONIGHT.

GIVEN THE WARM AND MOIST AIR IN PLACE AND THE EXPECTED DYNAMICS
SEVERE SEVER WEATHER THREATS WILL BE POSSIBLE...INCLUDING FLASH
FLOODING...TORNADOES...LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. WILL MENTION ALL OF THESE IN THE HAZARDOUS WEATHER OUTLOOK.

WILL LEAN TO THE WARMER SIDE OF THE MAVMOS TEMPERATURES FOR HIGHS
TODAY AS STRONG WARM AIR ADVECTION IS EXPECTED AS THE WARM FRONT
LIFTS NORTHWARD LATE IN THE DAY.

AS FOR LOWS WILL LEAN TOWARD THE WET BULB TEMPERATURES AS RAIN IS
EXPECTED AND THE BEST COLD AIR DOES NOT ARRIVE UNTIL AFTER 12Z
WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...

MUCH DRIER AIR ARRIVES ON WEDNESDAY AS STRONG HIGH PRESSURE
BUILDS IN THE WAKE OF THE DEPARTING LOW PRESSURE SYSTEM. TIME
HEIGHT SECTIONS SHOW STRONG SUBSIDENCE ON WEDNESDAY ALONG WITH A
DRY COLUMN. FORECAST SOUNDINGS HINT AT SOME TRAPPED LOWER LEVEL
STRATOCU ON WEDNESDAY AS THE COLD AIR ADVECTION CONTINUES IN THE
WAKE OF THE FRONT. THUS WILL KEEP A FEW CLOUDS AROUND DURING THE
DAY ON WEDNESDAY AND GO COOLER THAN MAVMOS FOR HIGHS.

ANTICYCLONIC SURFACE FLOW BEGINS BY WEDNESDAY NIGHT AND THIS
SHOULD AID CLEARING. THUS EXPECTED A MOSTLY CLEAR NIGHT AS TIME
HEIGHTS AND SOUNDINGS CONTINUE TO SHOW THE DRY COLUMN AMID THE
NORTHWEST FLOW AT 850 MB AND COLD AIR ADVECTION. WILL TREND LOWS
AT OR BELOW MAVMOS FOR LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...

WHILE MODEL DISCREPANCIES ARE TYPICAL FOR THE EXTENDED...GENERAL
AGREEMENT REMAINS IN A BRIEF RESPITE THURSDAY BEFORE ANOTHER LOW
PUSHES THROUGH THE AREA AND LAYS OUT A FRONTAL BOUNDARY REMAINING
IN THE AREA THROUGH THE REMAINDER OF THE FORECAST. THIS WILL
PROVIDE NEARLY CONTINUOUS THUNDERSTORM CHANCES FROM THURSDAY NIGHT
ON OUT. WENT NEAR HPC GUIDANCE SAVE FOR LATE IN THE PERIOD ON POPS
AS MORE DISAGREEMENT IS NOTED BETWEEN GUIDANCE SOLUTIONS WITH
RESPECT TO FRONTAL POSITION.

WENT NEAR A CONSENSUS APPROACH ON TEMPS YET AGAIN WITH THE
POTENTIAL FOR SIGNIFICANT REGIONAL TEMPERATURE GRADIENTS.

&&

.AVIATION /DISCUSSION FOR 191200Z TAFS/...
A WARM FRONT THAT IS NORTH OF THE OHIO RIVER AT 10Z WILL MOVE SLOWLY
NORTHWARD TODAY DURING THE DAY AS SURFACE LOW PRESSURE MOVES FROM
MISSOURI NORTHEAST THROUGH THE GREAT LAKES. THIS LOW WILL DRAG A
COLD FRONT THROUGH CENTRAL INDIANA ARRIVING AT KLAF BY BETWEEN 3Z
AND 6Z AND MOVING EAST THROUGH THE REST OF THE SITES. RADAR SHOWS
SCATTERED TO NUMEROUS RAIN SHOWERS ACROSS THE AREA AND TO THE WEST
MOVING IN. ANOTHER ROUND OF THUNDERSTORMS WILL MOVE IN FROM THE WEST
BY 14-15Z AND THUNDERSTORMS WILL CONTINUE ON AND OFF THROUGH THE
DAY. FOR NOW WILL INCLUDE THE THUNDER THAT I CAN TIME IN...THEN RUN
WITH A VCTS FOR THE WHOLE DAY UNTIL THE PASSAGE OF THE COLD FRONT.
WILL ALSO INCLUDE EXPLICIT MENTION OF THE THUNDER JUST AHEAD OF COLD
FRONTAL PASSAGE. WILL INCLUDE REDUCED VISIBILITIES TO IFR IN THE
THUNDERSTORMS...OTHERWISE MVFR VISIBILITIES THROUGH THE DAY. ALSO
CEILINGS NORTH OF THE WARM FRONT WILL LIKELY BE IFR OR LIFR SO WILL
KEEP THAT GOING UNTIL WARM FRONT LIFTS THROUGH.

WINDS WILL ALSO BE STRONG AND GUSTY THROUGH THE DAY AS THE
APPROACHING LOW PRESSURE SYSTEM STRENGTHENS THE PRESSURE GRADIENT
ACROSS THE AREA AND THE GUSTINESS SHOULD CONTINUE FOR SEVERAL HOURS
AFTER FRONTAL PASSAGE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....NIELD
AVIATION...CP
Hazardous weather outlook, Apr 19, 2:57 AM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 AM EDT TUE APR 19 2011

INZ021-028>031-035>049-051>057-060>065-067>072-200800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
357 AM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED INCLUDE:

TORNADOES...
HEAVY RAIN RESULTING IN FLASH FLOODING...
DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

AREAS AFFECTED AND TIMING: ISOLATED SEVERE STORMS WILL BE POSSIBLE
THIS MORNING...HOWEVER MORE WIDESPREAD SEVERE WEATHER IS EXPECTED
THIS AFTERNOON AND EVENING ACROSS CENTRAL INDIANA AS A WARM FRONT
LIFTS NORTHWARD ACROSS THE AREA. SEVERE THUNDERSTORMS...SOME
CAPABLE OF PRODUCING TORNADOES WILL BE POSSIBLE THIS AFTERNOON. IF
TORNADOES OCCUR...THEY WILL BE MOST LIKELY TO FORM DURING THE
AFTERNOON AND EARLY EVENING HOURS.

A COLD FRONT WILL PUSH ACROSS THE STATE TONIGHT AND A LINE OF
THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT. THESE STORMS
MAY PRODUCE DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO WITH
THESE STORM CANNOT BE RULED OUT EITHER. AGAIN...VERY HEAVY RAIN
MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS ALSO ANOTHER CHANCE OF STORMS THURSDAY NIGHT THROUGH
SATURDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS QUITE LIKELY TODAY. SPOTTERS WILL MOST
LIKELY BE NEEDED DURING THE AFTERNOON AND EVENING HOURS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Apr 19, 7:39 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
839 AM EDT TUE APR 19 2011

INZ036-043>045-191330-
MONTGOMERY-PARKE-PUTNAM-VERMILLION-
839 AM EDT TUE APR 19 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN PUTNAM...PARKE...
SOUTHERN VERMILLION AND SOUTHERN MONTGOMERY COUNTIES UNTIL 930 AM
EDT...

AT 837 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON...OR 16 MILES NORTH OF TERRE
HAUTE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
ROCKVILLE AND BLOOMINGDALE AROUND 855 AM EDT...
MARSHALL AROUND 900 AM EDT...
JUDSON AROUND 905 AM EDT...
CECIL HARDEN LAKE AROUND 910 AM EDT...
WAVELAND AROUND 915 AM EDT...
RUSSELLVILLE AROUND 920 AM EDT...
ROACHDALE...CARPENTERSVILLE...LADOGA AND BAINBRIDGE AROUND 930 AM
EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3977 8751 3998 8679 3975 8670 3960 8741
      3961 8744
TIME...MOT...LOC 1240Z 252DEG 30KT 3971 8735

KOCH

The radar

The Louisville radar (KLVX), 98 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
April 19, 8:21 AM EST to 8:59 AM EST
Where
Jackson County, 1.99 mi SSE of Chestnut Ridge to 1.32 mi NE of Dudleytown
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
COOP Observer
Coordinates
38.855, -85.851

Indiana State Highway 250 between Brownstown and Uniontown had water over it. Also, the Brownstown High School received 4.26 inches of rainfall.

Hail, Vigo

When
April 19, 10:15 AM EST to 10:17 AM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.470, -87.380

Hail, Clay

When
April 19, 10:37 AM EST to 10:39 AM EST
Where
Clay County, 2.13 mi E of Carbon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -87.080

Hail, Montgomery

When
April 19, 11:14 AM EST to 11:16 AM EST
Where
Montgomery County, 1.05 mi SE of Crawfordsville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.019, -86.887

Hail, Hendricks

When
April 19, 11:17 AM EST to 11:19 AM EST
Where
Hendricks County, 0.8 mi SSE of North Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.859, -86.645

Hail, Boone

When
April 19, 11:37 AM EST to 11:39 AM EST
Where
Boone County, Lebanon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.050, -86.470

Hail, Hamilton

When
April 19, 11:41 AM EST to 11:43 AM EST
Where
Hamilton County, 2.81 mi W of Home Place
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.956, -86.203

Hail, Hamilton

When
April 19, 12:06 PM EST to 12:08 PM EST
Where
Hamilton County, 0.21 mi ENE of Arcadia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.171, -86.016

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298949, 298950, 298951, 298953, 298954, 298955, 298956, 298957.